Kidney disease associated with androgenic-anabolic steroids and vitamin supplements abuse: Be aware! / Sérgio Luiz Arruda Parente Filhoa, Pedro Eduardo Andrade de Carvalho Gomes, Guilherme Aguiar Forte, Laio Ladislau Lopes Lima, Geraldo Bezerra da Silva Júnior, Gdayllon Cavalcante Meneses, Alice Maria Costa Martins, Elizabeth De Francesco Daher. - (Nefrología (2019) 1 October; p. 1-6).
- PMID: 31585781.
- DOI: 10.1016/j.nefro.2019.06.003
The excessive chase for beauty standards and the rise of muscle dysmorphia have ultimately led to an increase in androgenic–anabolic steroids (AAS) and intramuscular injections of vitamins A, D and E (ADE) abuse, which is associated with several adverse effects and has become a public health issue. This review of literature discusses kidney injury associated with the use of AAS and ADE, highlighting the mechanisms of acute and chronic renal lesion, such as direct renal toxicity, glomerular hyperfiltration and hypercalcemia. Future perspectives regarding evaluation and early diagnosis of kidney injury in these patients are also discussed.